Kansas, 2001

Tornadoes and Hail in Kansas, May 27, 2001

May 27, 2001 · NWS GLD · 14 events in 4 counties and zones

8 hail, 5 tornado, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 27, 9:58 AM MST, 2 hours 17 minutes earlier.

Area forecast discussion, May 27, 9:58 AM MST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1058 AM MDT SUN MAY 27 2001

ZONES UPDATED TO ACCOUNT FOR TEMPERATURES WARMING MORE RAPIDLY THAN
EXPECTED AND TO UPDATED WINDS FOR A DEEPENING NW TO SE ORIENTED
TROUGH/DRY LINE STRUCTURE FOR THE AFTERNOON.  RUC2 HANDLING THE
EVOLVING SITUATION FAIRLY WELL...ALTHOUGH THE FIRST COUPLE OF HOURS
OF THAT MODEL SEEMS BE TO HANGING ONTO THE TOO DRY DEWPOINT AT
KLIC (FROZEN AT 32F) RATHER THAN TOSSING IT.

STILL EXPECT TSRA...SOME SEVERE AND POSSIBLY TORNADIC IN SOUTHERN
THIRD OF CWFA...BOTH ALONG WARM FRONT AND NEAR DRY LINE.  CAVEAT IS
THAT OUR AREA NEEDS TO INITIATE BEFORE ACTIVITY IN WESTERN OKLAHOMA.
ANY ACTIVITY THERE WILL LIKELY KEEP CONVECTION FROM BECOMING WELL
ORGANIZED HERE AS LOW LEVEL MOISTURE FLUX GETS INTERCEPTED AND UPPER
LEVEL SUPPORT WEAKENS IN SUPPRESSION AREA OF OK CONVECTION.

.GLD...NONE.

ENTWISTLE

In the hours before

Special weather statement, May 27, 6:47 AM MST, 5 hours 28 minutes before
COZ092-KSZ027-028-041-042-271800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
747 AM MDT SUN MAY 27 2001

MOIST AND VERY UNSTABLE AIR WILL MOVE INTO WEST CENTRAL KANSAS AND
EAST CENTRAL COLORADO BEHIND A WARM FRONT. AS TEMPERATURES RISE WITH
DAYTIME HEATING...THUNDERSTORMS WILL DEVELOP. IN THIS VERY UNSTABLE
ENVIRONMENT...SOME OF THESE STORMS WILL BECOME SEVERE. THE GREATEST
THREAT FROM THESE STORMS WILL BE LARGE HAIL.l..DAMAGING WINDS AND A
TORNADO OR TWO.

SVEN
Special weather statement, May 27, 9:51 AM MST, 2 hours 24 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-280600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1051 AM MDT SUN MAY 27 2001

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

SPOTTER ACTIVATION WILL BE NEEDED TODAY AND TONIGHT...MAINLY ALONG
AND SOUTH OF A BENKELMAN NEBRASKA TO NORTON KANSAS LINE.

INCREASING SOUTHERLY LOW LEVEL WINDS WILL CONTINUE TO MOVE VERY
UNSTABLE AIR INTO NORTHWEST KANSAS AND EASTERN COLORADO. THIS...
COMBINED WITH A STRONG INCREASE AND TURNING OF THE WINDS FROM THE
SURFACE TO THE MID LEVELS OF THE ATMOSPHERE WILL RESULT IN SEVERE
THUNDERSTORM DEVELOPMENT. THE GREATEST THREAT FROM THESE STORMS
WILL BE LARGE HAIL AND DAMAGING WINDS. ONE OR MORE TORNADOES ARE
ALSO POSSIBLE...ESPECIALLY SOUTH OF HIGHWAY 40.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT.

SVEN
Special weather statement, May 27, 10:43 AM MST, 1 hour 32 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079-280000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1143 AM MDT SUN MAY 27 2001

THUNDERSTORMS DEVELOPING IN EASTERN COLORADO WILL INCREASE IN
COVERAGE AND INTENSITY THIS AFTERNOON. AS THE AIRMASS ON THE WARM
SIDE OF A STATIONARY FRONT EXTENDING FROM SE WYOMING TO CENTRAL
KANSAS HEATS THIS AFTERNOON...SOME OF THESE THUNDERSTORMS WILL
BECOME SEVERE. THE GREATEST THREAT FROM THESE THUNDERSTORMS WILL BE
LARGE HAIL AND DAMAGING WINDS. ONE OR MORE TORNADOES ARE ALSO
POSSIBLE...ESPECIALLY SOUTH OF HIGHWAY 40.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT.

SVEN

The radar

The Goodland radar (KGLD), 26 km away, was scanning. The volume nearest the first event began at 19:15 UTC.

Open the radar archive at this moment

Event by event

8 hail, 5 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Sherman

When
May 27, 12:15 PM MST
Where
Sherman County, 3 mi NE of Kanorado
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.367, -102.000

Hail, Sherman

When
May 27, 12:19 PM MST
Where
Sherman County, Ruleton
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.333, -101.883

Hail, Sherman

When
May 27, 12:27 PM MST
Where
Sherman County, Ruleton
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.333, -101.883

Hail, Sherman

When
May 27, 12:28 PM MST
Where
Sherman County, Caruso
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.333, -101.783

Hail, Sherman

When
May 27, 12:30 PM MST
Where
Sherman County, 2 mi S of Caruso
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.300, -101.783

Hail, Wallace

When
May 27, 1:30 PM MST
Where
Wallace County, 17 mi NNW of Wallace
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.150, -101.700

Thunderstorm Wind, Wallace

When
May 27, 1:35 PM MST
Where
Wallace County, Wallace
Measured
61 kt (70 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.917, -101.583

Tornado, Wallace

When
May 27, 1:35 PM MST
Where
Wallace County, 1 mi E of Wallace
Rating
F0
Path length
0.2 mi
Path width
50 yd
Reported by
LAW ENFORCEMENT
Coordinates
38.917, -101.567

Brief tornado that was first observed as a funnel cloud.

Hail, Wichita

When
May 27, 2:09 PM MST
Where
Wichita County, 6 mi N of Leoti
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.567, -101.350

Tornado, Logan

When
May 27, 2:22 PM MST
Where
Logan County, 16 mi W of Russell Spgs
Rating
F0
Path length
0.2 mi
Path width
50 yd
Reported by
LAW ENFORCEMENT
Coordinates
38.917, -101.467

Brief tornado that did no damage and occurred over open field.

Tornado, Wichita

When
May 27, 2:28 PM MST
Where
Wichita County, 8 mi W of Leoti
Rating
F0
Path length
0.2 mi
Path width
50 yd
Reported by
LAW ENFORCEMENT
Coordinates
38.483, -101.500

Brief tornado that did no damage and occurred over open field.

Tornado, Wichita

When
May 27, 2:28 PM MST to 2:38 PM MST
Where
Wichita County, 10 mi S of Leoti
Rating
F0
Path length
4 mi
Path width
75 yd
Reported by
LAW ENFORCEMENT
Coordinates
38.333, -101.350

Tornado moved quickly and destroyed a small grain bin in Lydia, and also downed power lines.

Hail, Logan

When
May 27, 2:35 PM MST
Where
Logan County, 13 mi SW of Russell Spgs
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.783, -101.333

Tornado, Logan

When
May 27, 2:35 PM MST to 2:39 PM MST
Where
Logan County, 10 mi WNW of Winona
Rating
F0
Path length
0.2 mi
Path width
50 yd
Reported by
AMATEUR RADIO
Coordinates
39.117, -101.417

Tornado stayed over open field.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyThe tornado archive for Kansas, 2001Warnings in Kansas, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5245849, 5245850, 5245851, 5245852, 5245845, 5245848, 5245846, 5245854, 5245853, 5245855, 5245856, 5245857, 5245847, 5245858.